Diastolic and isoperimetric inequalities on surfaces
Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 43 (2010) no. 4, pp. 579-605.

We prove a universal inequality between the diastole, defined using a minimax process on the one-cycle space, and the area of closed Riemannian surfaces. Roughly speaking, we show that any closed Riemannian surface can be swept out by a family of multi-loops whose lengths are bounded in terms of the area of the surface. This diastolic inequality, which relies on an upper bound on Cheeger's constant, yields an effective process to find short closed geodesics on the two-sphere, for instance. We deduce that every Riemannian surface can be decomposed into two domains with the same area such that the length of their boundary is bounded from above in terms of the area of the surface. We also compare various Riemannian invariants on the two-sphere to underline the special role played by the diastole.

Nous démontrons une inégalité universelle entre la diastole, définie par un procédé de minimax sur l’espace des 1-cycles, et l’aire d’une surface riemannienne fermée. De manière informelle, nous prouvons que toute surface riemannienne fermée peut être balayée par une famille de multi-lacets dont les longueurs sont contrôlées par l’aire de la surface. Cette inégalité diastolique, qui repose sur une majoration de la constante de Cheeger, fournit en particulier un procédé effectif pour trouver de courtes géodésiques fermées sur une 2-sphère. Nous déduisons que toute surface riemannienne peut être décomposée en deux domaines de même aire dont la longueur du bord commun est majorée à l’aide de l’aire de la surface. Nous comparons également divers invariants riemanniens sur la 2-sphère afin de souligner le rôle spécial joué par la diastole.

DOI: 10.24033/asens.2128
Classification: 53C23,  53C20,  58E10
Keywords: Cheeger constant, closed geodesics, curvature-free inequalities, diastole, isoperimetric inequalities, one-cycles
@article{ASENS_2010_4_43_4_579_0,
     author = {Balacheff, Florent and Sabourau, St\'ephane},
     title = {Diastolic and isoperimetric inequalities on surfaces},
     journal = {Annales scientifiques de l'\'Ecole Normale Sup\'erieure},
     pages = {579--605},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {Ser. 4, 43},
     number = {4},
     year = {2010},
     doi = {10.24033/asens.2128},
     zbl = {1226.53041},
     mrnumber = {2722509},
     language = {en},
     url = {http://www.numdam.org/articles/10.24033/asens.2128/}
}
TY  - JOUR
AU  - Balacheff, Florent
AU  - Sabourau, Stéphane
TI  - Diastolic and isoperimetric inequalities on surfaces
JO  - Annales scientifiques de l'École Normale Supérieure
PY  - 2010
DA  - 2010///
SP  - 579
EP  - 605
VL  - Ser. 4, 43
IS  - 4
PB  - Société mathématique de France
UR  - http://www.numdam.org/articles/10.24033/asens.2128/
UR  - https://zbmath.org/?q=an%3A1226.53041
UR  - https://www.ams.org/mathscinet-getitem?mr=2722509
UR  - https://doi.org/10.24033/asens.2128
DO  - 10.24033/asens.2128
LA  - en
ID  - ASENS_2010_4_43_4_579_0
ER  - 
%0 Journal Article
%A Balacheff, Florent
%A Sabourau, Stéphane
%T Diastolic and isoperimetric inequalities on surfaces
%J Annales scientifiques de l'École Normale Supérieure
%D 2010
%P 579-605
%V Ser. 4, 43
%N 4
%I Société mathématique de France
%U https://doi.org/10.24033/asens.2128
%R 10.24033/asens.2128
%G en
%F ASENS_2010_4_43_4_579_0
Balacheff, Florent; Sabourau, Stéphane. Diastolic and isoperimetric inequalities on surfaces. Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 43 (2010) no. 4, pp. 579-605. doi : 10.24033/asens.2128. http://www.numdam.org/articles/10.24033/asens.2128/

[1] F. J. J. Almgren, The homotopy groups of the integral cycle groups, Topology 1 (1962), 257-299. | MR | Zbl

[2] F. J. J. Almgren, The theory of varifolds, mimeographed notes, Princeton, 1965.

[3] F. Balacheff, Sur des problèmes de la géométrie systolique, in Séminaire de Théorie Spectrale et Géométrie. Vol. 22. Année 2003-2004, Sémin. Théor. Spectr. Géom. 22, Univ. Grenoble I, 2004, 71-82. | Numdam | MR | Zbl

[4] F. Balacheff, A local optimal diastolic inequality on the two-sphere, preprint arXiv:0811.0330. | MR | Zbl

[5] R. Brooks, The spectral geometry of a tower of coverings, J. Differential Geom. 23 (1986), 97-107. | MR | Zbl

[6] E. Calabi & J. G. Cao, Simple closed geodesics on convex surfaces, J. Differential Geom. 36 (1992), 517-549. | MR | Zbl

[7] J. Cheeger, A lower bound for the smallest eigenvalue of the Laplacian, in Problems in analysis (Papers dedicated to Salomon Bochner, 1969), Princeton Univ. Press, 1970, 195-199. | MR | Zbl

[8] Y. Colin De Verdière & A. Marin, Triangulations presque équilatérales des surfaces, J. Differential Geom. 32 (1990), 199-207. | MR | Zbl

[9] C. B. Croke, Area and the length of the shortest closed geodesic, J. Differential Geom. 27 (1988), 1-21. | MR | Zbl

[10] H. Federer, Geometric measure theory, Grundl. Math. Wiss. 153, Springer New York Inc., New York, 1969. | MR | Zbl

[11] W. H. Fleming, Flat chains over a finite coefficient group, Trans. Amer. Math. Soc. 121 (1966), 160-186. | MR | Zbl

[12] M. Gromov, Filling Riemannian manifolds, J. Differential Geom. 18 (1983), 1-147. | MR | Zbl

[13] M. Gromov, Width and related invariants of Riemannian manifolds, Astérisque 163-164 (1988), 93-109. | MR | Zbl

[14] L. Guth, Lipschitz maps from surfaces, Geom. Funct. Anal. 15 (2005), 1052-1099. | MR | Zbl

[15] L. Guth, The width-volume inequality, Geom. Funct. Anal. 17 (2007), 1139-1179. | MR | Zbl

[16] M. G. Katz, The filling radius of two-point homogeneous spaces, J. Differential Geom. 18 (1983), 505-511. | MR | Zbl

[17] M. G. Katz & S. Sabourau, Entropy of systolically extremal surfaces and asymptotic bounds, Ergodic Theory Dynam. Systems 25 (2005), 1209-1220. | MR | Zbl

[18] W. Klingenberg, Lectures on closed geodesics, Grundl. der Math. Wiss. 230, Springer, 1978. | MR | Zbl

[19] P. Li & S. T. Yau, A new conformal invariant and its applications to the Willmore conjecture and the first eigenvalue of compact surfaces, Invent. Math. 69 (1982), 269-291. | MR | Zbl

[20] A. Nabutovsky & R. Rotman, The length of the shortest closed geodesic on a 2-dimensional sphere, Int. Math. Res. Not. 2002 (2002), 1211-1222. | MR | Zbl

[21] P. Papasoglu, Cheeger constants of surfaces and isoperimetric inequalities, Trans. Amer. Math. Soc. 361 (2009), 5139-5162. | MR | Zbl

[22] J. T. Pitts, Regularity and singularity of one dimensional stationary integral varifolds on manifolds arising from variational methods in the large, in Symposia Mathematica, Vol. XIV (Convegno di Teoria Geometrica dell'Integrazione e Varietà Minimali, INDAM, Roma, Maggio 1973), Academic Press, 1974, 465-472. | MR | Zbl

[23] J. T. Pitts, Existence and regularity of minimal surfaces on Riemannian manifolds, Mathematical Notes 27, Princeton Univ. Press, 1981. | MR | Zbl

[24] G. De Rham, Variétés différentiables. Formes, courants, formes harmoniques, Actualités Sci. Ind., no. 1222 = Publ. Inst. Math. Univ. Nancago III, Hermann et Cie, Paris, 1955. | Zbl

[25] R. Rotman, The length of a shortest closed geodesic on a two-dimensional sphere and coverings by metric balls, Geom. Dedicata 110 (2005), 143-157. | MR | Zbl

[26] R. Rotman, The length of a shortest closed geodesic and the area of a 2-dimensional sphere, Proc. Amer. Math. Soc. 134 (2006), 3041-3047. | MR | Zbl

[27] S. Sabourau, Sur quelques problèmes de la géométrie systolique, thèse de doctorat, Univ. de Montpellier II, 2001.

[28] S. Sabourau, Filling radius and short closed geodesics of the 2-sphere, Bull. Soc. Math. France 132 (2004), 105-136. | Numdam | MR | Zbl

[29] S. Sabourau, Local extremality of the Calabi-Croke sphere for the length of the shortest closed geodesic, preprint arXiv:0907.2223. | MR | Zbl

[30] A. Treibergs, Estimates of volume by the length of shortest closed geodesics on a convex hypersurface, Invent. Math. 80 (1985), 481-488. | MR | Zbl

[31] P. C. Yang & S. T. Yau, Eigenvalues of the Laplacian of compact Riemann surfaces and minimal submanifolds, Ann. Scuola Norm. Sup. Pisa Cl. Sci. 7 (1980), 55-63. | Numdam | MR | Zbl

Cited by Sources: